Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 396, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 15, 2008, 6:01 PM CDT for Crawford County, Iowa. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2008, 6:01 PM CDT (23:01 UTC)
- Expired
- Jul 15, 2008, 6:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
County Crawford County, IA
The radar
The Omaha radar (KOAX), 94 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 6:27 PM CDT | TSTM WND GST 60 | 1 S Dow City, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -515 J/kg
- Mixed-layer LCL
- 2088 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 152301
SVRDMX
IAC047-152345-
/O.NEW.KDMX.SV.W.0396.080715T2301Z-080715T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
601 PM CDT TUE JUL 15 2008
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CRAWFORD COUNTY IN WEST CENTRAL IOWA...
* UNTIL 645 PM CDT.
* AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11
MILES SOUTHWEST OF DOW CITY...OR 36 MILES SOUTH OF IDA GROVE...AND
MOVING EAST AT 21 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DOW CITY BY 625 PM CDT...
ARION BY 630 PM CDT...
BUCK GROVE AND DENISON AIRPORT BY 640 PM CDT...
MANILLA AND 8 MILES SOUTH OF DENISON BY 645 PM CDT...
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4191 9568 4207 9569 4207 9527 4185 9523
4186 9524 4185 9563 4186 9564 4186 9568
4187 9569 4190 9569
TIME...MOT...LOC 2301Z 259DEG 19KT 4186 9564
$$
MOYER3 follow-up statements
000
WWUS53 KDMX 152323
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
623 PM CDT TUE JUL 15 2008
IAC047-152345-
/O.CON.KDMX.SV.W.0396.000000T0000Z-080715T2345Z/
CRAWFORD IA-
623 PM CDT TUE JUL 15 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHWESTERN CRAWFORD COUNTY...
AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR DOW CITY...OR 31 MILES SOUTH OF IDA GROVE...MOVING EAST
AT 23 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
BUCK GROVE BY 635 PM CDT...
DENISON AIRPORT BY 640 PM CDT...
MANILLA AND 6 MILES SOUTH OF DENISON BY 645 PM CDT...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4191 9568 4207 9569 4207 9527 4185 9523
4186 9524 4185 9563 4186 9564 4186 9568
4187 9569 4190 9569
TIME...MOT...LOC 2323Z 254DEG 20KT 4190 9548
$$
MOYER000
WWUS53 KDMX 152335
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
632 PM CDT TUE JUL 15 2008
IAC047-152345-
/O.CON.KDMX.SV.W.0396.000000T0000Z-080715T2345Z/
CRAWFORD IA-
632 PM CDT TUE JUL 15 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHWESTERN CRAWFORD COUNTY...
AT 629 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR BUCK GROVE...OR 30 MILES SOUTH OF IDA
GROVE...MOVING EAST AT 21 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
DENISON AIRPORT BY 640 PM CDT...
6 MILES NORTHWEST OF MANILLA AND 6 MILES SOUTH OF DENISON BY 645 PM
CDT...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
BETWEEN 627 PM AND 630 PM...LAW ENFORCEMENT REPORTED WIND SPEEDS
ESTIMATED BETWEEN 60 AND 70 MPH AND DIME SIZE HAIL IN OR AROUND DOWS
CITY.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4191 9568 4207 9569 4207 9527 4185 9523
4186 9524 4185 9563 4186 9564 4186 9568
4187 9569 4190 9569
TIME...MOT...LOC 2332Z 254DEG 18KT 4191 9542
$$
MOYER000
WWUS53 KDMX 152346
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
646 PM CDT TUE JUL 15 2008
IAC047-152356-
/O.EXP.KDMX.SV.W.0396.000000T0000Z-080715T2345Z/
CRAWFORD IA-
646 PM CDT TUE JUL 15 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CRAWFORD COUNTY
HAS EXPIRED...
AT 643 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4191 9568 4207 9569 4207 9527 4185 9523
4186 9524 4185 9563 4186 9564 4186 9568
4187 9569 4190 9569
TIME...MOT...LOC 2335Z 254DEG 18KT 4191 9540
$$
MOYERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:18 PM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, Jul 15, 3:18 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 318 PM CDT TUE JUL 15 2008 .SHORT TERM /TONIGHT/... PRIMARY FORECAST CONCERN IS COVERAGE AND MAGNITUDE OF CONVECTION TONIGHT. WAA BTWN SFC AND 700 MB HAS ERODED CAP AND MOISTURE ADVECTION BTWN SFC AND 850 MB HAS ENHANCED INCREASING INSTABILITY THIS AFTERNOON. STORMS HAVE BEGUN TO BREAK OUT ACROSS NORTHEASTERN NE WHERE INSTABILITY IS EVEN HIGHER. AS THE LOW-LEVEL WAA REACHES A STATIONARY BOUNDARY IN SD/SOUTHERN MN THUS DECREASING CINH IN THAT AREA MORE ORGANIZED STORMS ARE EXPECTED TO BREAK OUT THIS EVENING. WITH STEERING FLOW JUST NORTH OF WEST...SOME OF THE STORMS FROM NE/SD/MN WILL PROPAGATE INTO OUR AREA BY TONIGHT. SHEAR IS MARGINAL BUT SUFFICIENT FOR ISOLATED SEVERE WEATHER...PRIMARILY HAIL AND WIND...WITH THIS RISK BEING MORE OR LESS CONFINED TO NORTHERN AND NORTHWESTERN IOWA. HAVE INCLUDED SLIGHT CHANCE AND CHANCE POPS FOR THESE AREAS AS IT IS BELIEVED THAT INSTANTANEOUS COVERAGE WILL BE FAIRLY LOW...AND WILL LEAVE SEVERE STORM MENTION OUT OF THE ZONES AS ANY SEVERE STORMS ARE EXPECTED TO BE ISOLATED. .LONG TERM... THE FOCUS FROM WEDNESDAY ON WILL BE HEAVY RAIN AND FLOODING POTENTIAL ACROSS THE FORECAST AREA. THE VARIOUS MODELS AND ENSEMBLES ARE COMING INTO BETTER AGREEMENT REGARDING THE POTENTIAL FOR...LOCATION OF...AND TIME FRAME FOR THE FIRST SHOT OF HEAVY RAIN. THE LATEST ECMWF/NAM/CANADIAN AND GFSENS ALL POINT TO THURSDAY THURSDAY NIGHT INTO FRIDAY LOOKS TO BE PROBLEMATIC. WITH PWAT/S AOA 2 INCHES IN THE NORTHWEST...DEEP MOISTURE SOUNDINGS WITH TALL SKINNY CAPE AND RELATIVELY WEAK STEERING FLOW...AND CORFIDI VECTORS INDICATING POTENTIAL FOR SLOW MOVING AND/OR BACK BUILDING STORMS...ALL INGREDIENTS APPEAR PEGGED FOR A SUBSTANTIAL RAIN EVENT. INITIAL THOUGHTS ARE A GENERAL 1-2 INCH RAIN ACROSS THE NORTHWEST HALF THROUGH THE DAY ON FRIDAY...WITH LOCALLY HIGHER AMOUNTS AROUND 4 OR SO. HEAVY RAIN MAY PERSIST INTO FRIDAY NIGHT AND SATURDAY...AND GRADUALLY SPREAD SOUTHWARD ACROSS THE STATE. CONFIDENCE IN THIS SECOND ROUND OF HEAVY RAIN OCCURRING IS LOWER AT THIS TIME. WILL ISSUE HYDROLOGIC OUTLOOK (DSMESFDMX) TO HIGHLIGHT THREAT. CURRENT FLASH FLOOD GUIDANCE AND UPPER SOIL MOISTURE INDICATE WE CAN TAKE SOME PRETTY GOOD RAIN...BUT THE MORE EXTREME AMOUNTS AND/OR RAINFALL RATES WILL LIKELY LEAD TO SOME INCIDENTS OF SHORT TERM FLASH FLOODING. THERE WILL ALSO LIKELY BE SOME THREAT FOR SVR HAIL/WIND THURSDAY LATE AFTERNOON AND EVENING...AND POSSIBLY AGAIN FRIDAY INTO THE WEEKEND. THE NORTHWEST COUNTIES ARE OUTLOOKED IN SWODY3. LOOKING AHEAD...ONLY MINOR CHANGES MADE TO SUNDAY THROUGH TUESDAY. AT LEAST SOME PARTS OF THE STATE CAN EXPECT MORE CONVECTION AT TIMES THROUGH THE PERIOD...ALTHOUGH DETAILS ARE TOUGH TO PIN DOWN. WARM AND MUGGY CONDITIONS WILL PERSIST. && .AVIATION...15/18Z MAINLY VFR CONDITIONS EXPECTED THROUGH THE NIGHT...WITH JUST A SLIGHT CHANCE OF THUNDERSTORMS PRODUCING LOWER CONDITIONS ACROSS THE NORTH AFTER MIDNIGHT. HOWEVER...LOW CONFIDENCE IN AND UNCERTAIN TIMING OF ANY SUCH STORMS PRECLUDE ADVERTISEMENT IN TAFS ATTM. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && LONG TERM...KINNEY SHORT TERM/AVIATION...LEE
Hazardous weather outlook, Jul 15, 3:50 PM CDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 350 PM CDT TUE JUL 15 2008 IAZ004>007-015>017-023>028-033>038-044>047-057-058-161100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE- AUDUBON-GUTHRIE- 350 PM CDT TUE JUL 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHERN IOWA...NORTH OF A LINE FROM AUDUBON TO BOONE TO WAVERLY. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON INTO TONIGHT. A FEW SEVERE STORMS ARE POSSIBLE THROUGH THE EVENING WITH THE MAIN THREAT BEING WINDS OF UP TO 65 MPH AND HAIL UP TO NICKEL SIZE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS EVERY DAY FROM WEDNESDAY INTO NEXT MONDAY. WIDESPREAD THUNDERSTORMS ARE EXPECTED THURSDAY NIGHT INTO FRIDAY...WITH LOCALLY HEAVY RAINFALL POSSIBLE. MOST LOCATIONS CAN EXPECT RAINFALL AMOUNTS OF 1 TO 2 INCHES...WITH ISOLATED HIGHER AMOUNTS OF 4 INCHES OR MORE NOT OUT OF THE QUESTION. THE HEAVY RAIN THREAT COULD LINGER FRIDAY NIGHT INTO SATURDAY. SOME SEVERE STORMS ARE ALSO POSSIBLE...ESPECIALLY THURSDAY NIGHT THROUGH FRIDAY...MAINLY IN THE FORM OF LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING. IAZ039-048>050-059>062-070>075-081>086-092>097-161100- BLACK HAWK-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-CASS- ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 350 PM CDT TUE JUL 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA...SOUTH OF A LINE AUDUBON TO BOONE TO WAVERLY. .DAY ONE...TONIGHT WIDELY SCATTERED NON-SEVERE THUNDERSTORMS ARE POSSIBLE NEAR THE INTERSTATE 80 CORRIDOR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS EVERY DAY FROM THURSDAY NIGHT INTO NEXT SUNDAY. SCATTERED TO WIDESPREAD THUNDERSTORMS ARE EXPECTED THURSDAY NIGHT THROUGH FRIDAY. LOCATIONS FROM WATERLOO THROUGH AMES TO NEAR ATLANTIC CAN EXPECT RAINFALL AMOUNTS UP TO AN INCH THROUGH THE DAY ON FRIDAY...WITH LESSOR AMOUNTS TO THE SOUTH. ADDITIONAL LOCALLY HEAVY RAINFALL IS POSSIBLE FRIDAY NIGHT INTO SATURDAY. A FEW SEVERE STORMS ARE ALSO POSSIBLE...ESPECIALLY FRIDAY INTO SATURDAY...MAINLY IN THE FORM OF LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE FRIDAY AFTERNOON INTO SATURDAY. KINNEY
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.